Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 31, 1998, 9:23 AM CST for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 1998, 9:23 AM CST (15:23 UTC)
- Expired
- Oct 31, 1998, 3:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Harper County, KS, Kingman County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 311524 FFWICT KSC077-095-173-191-312100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 923 AM CST SAT OCT 31 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * FLASH FLOOD WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS KINGMAN COUNTY IN SOUTH CENTRAL KANSAS SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 300 PM CST * AN AREA OF MODERATE TO HEAVY RAIN WILL MOVE NORTHEAST ACROSS MUCH OF SOUTH CENTRAL KANSAS THROUGH THE AFTERNOON. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ACROSS HARPER...KINGMAN... SUMNER...AND SEDGWICK COUNTIES. SO...WITH FLOODING ALREADY BEING REPORTED IN THE LOW LYING AREAS...THE ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE CURRENT SITUATION. FALL CREEK IN SUMNER COUNTY HAS RISEN TO BANKFUL AND IS EXPECTED TO EXCEED ITS BANKS WITH THE ADDITIONAL RAIN. A FLOOD WARNING IS ALSO POSTED FOR THE CHIKASKIA RIVER FROM CORBIN TO THE OKLAHOMA BORDER. . DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. CHANCE 0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 2:45 AM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Oct 31, 2:45 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 AM CST SAT OCT 31 1998 TODAY-SUNDAY: FORECAST SHAPING UP AS EXPECTED EXCEPT RAINFALLS A BIT HIGHER WITH KICT STP DEPICTING 1-2" SOUTHWEST OF A HUTCHINSON-WICHITA-WINFIELD LINE. SURFACE LOW POSITIONED OVER EL PASO LIFTS EAST-NORTHEAST IN TANDEM WITH STACKED LOWS THRU 300 MB THROUGH SUNDAY NIGHT. HENCE.. WIDESPREAD RAINS TO PERSIST THROUGH SUNDAY NIGHT WITH SOME HEAVY.. ESPECIALLY ACROSS SOUTH-CENTRAL SECTION WHERE IN CLOSEST PROXIMITY TO 925-850MB FRONT DRAPED FROM TEXAS PANHANDLE ACROSS NORTHERN OKLA- HOMA. THUNDERSTORMS CAN'T BE RULED OUT AND WILL INCLUDE. AM ISSUING FFA FOR ALL OF SOUTH-CENTRAL SECTION INCLUDING CHASE & MARION COUN- TIES FOR TODAY. DAY SHIFT MAY EXTEND IF HE DEEMS NECESSARY. SOAKED NORTHEAST FLOW THRU 850MB WARRANTS "NEARLY STEADY" WORDING OF TEMP- ERATURES. HENCE COOLER FAN BEING FOLLOWED FOR "MAXES" WITH WARMER FWC FOLLOWED FOR "MINS". EXTENDED: NO CHANGES PLANNED. ES FCSTID = 4 ICT 52 48 51 42 / 100 100 90 50 HUT 52 47 50 42 / 100 100 90 50 EWK 52 47 50 42 / 100 100 90 50 EQA 52 48 51 42 / 100 100 90 50 WLD 52 49 52 42 / 100 100 90 50 RSL 49 41 48 40 / 100 100 90 50 GBD 50 42 49 41 / 100 100 90 50 SLN 50 42 49 41 / 100 100 90 50 MPR 50 43 49 41 / 100 100 90 50 CFV 57 50 56 42 / 100 100 80 50 CNU 56 49 56 42 / 100 100 80 50 K88 56 48 55 42 / 100 100 80 50 .ICT...FLASH FLOOD WATCH FOR TODAY FOR ZONES KSZ052>053...KSZ067>069... KSZ082>083...KSZ091>093.
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.